Louisiana, 2014

Damaging Wind in Louisiana, September 6, 2014

September 6, 2014 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along an outflow boundary across Union, northern Ouachita, and Morehouse Parishes during the late afternoon and early evening of September 6th, and slowly drifted south across much of Ouachita Parish, including the city of Monroe. One particular storm was locally strong, producing estimated 40 mph winds over the city, which resulted in a metal roof…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed along an outflow boundary across Union, northern Ouachita, and Morehouse Parishes during the late afternoon and early evening of September 6th, and slowly drifted south across much of Ouachita Parish, including the city of Monroe. One particular storm was locally strong, producing estimated 40 mph winds over the city, which resulted in a metal roof peeling back off of a lumber warehouse on Desiard Street, landing on a few cars in the parking lot. From a long-time resident and active storm spotter in Monroe, these buildings are old and poorly constructed, which likely contributed to the damage from these wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 6, 6:10 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 6, 6:10 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
710 PM CDT SAT SEP 6 2014

.AVIATION...
MOSTLY VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING AND A
PORTION OF THE OVERNIGHT HOURS...ALTHOUGH SCT CONVECTION WILL
CONTINUE THROUGH THE EVENING ACROSS PORTIONS OF SW AR/N LA/E
TX. THIS CONVECTION COULD AFFECT THE TYR AND MLU
TERMINALS...RESULTING IN WIND GUSTS TO 30KTS...EXTREME
TURBULENCE...AND LOCALLY REDUCED VSBYS. ONCE THE CONVECTION
DIMINISHES LATER THIS EVENING...ELEVATED CONVECTIVE DEBRIS WILL
LINGER THROUGH A PORTION OF THE OVERNIGHT HOURS...BEFORE MVFR CIGS
DEVELOP AFTER 09Z ACROSS SW AR/N LA/E TX NEAR AND BEHIND A WEAK
COLD FRONT THAT WILL REMAIN NEARLY STATIONARY ALONG THE I-20
CORRIDOR. THESE CIGS MAY BECOME IFR BY 12Z...AND LINGER THROUGH
MID TO LATE MORNING BEFORE GRADUAL IMPROVEMENT IS EXPECTED. VFR
CIGS SHOULD RETURN AFTER 18Z...WITH ISOLATED CONVECTION POSSIBLE
NEAR AND N OF THE FRONT AS IT SLOWLY SHIFTS S ACROSS DEEP E
TX/CNTRL LA. HOWEVER...LOW CONFIDENCE IN THIS OCCURRING PRECLUDES
MENTION IN THE TAFS ATTM. LIGHT NNE/LT AND VRB WINDS TONIGHT WILL
BECOME NNE 5-10KTS AFTER 15Z. /15/

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT SAT SEP 6 2014/

DISCUSSION...
THE COLD FRONT IS REALLY A CHALLENGE TO PIN POINT WITH NORTHERLY
WINDS OVER MUCH OUR AREA. OUR VAD IS ALL NORTHERLY ALOFT AS WELL.
THE DEW POINTS ARE STILL VERY SUMMER LIKE WITH LOW TO MID 70S FOR
MOST...BUT A FEW 60S NORTH OF I-30 AND IN THE DRIER AREA OF DEEP E
TX. EARLY AFTERNOON POPCORN IS SERVED JUST ABOUT AREA WIDE AND
SOME THUNDERSTORM CLUSTERS FORMING UP ALONG AN ELEVATED BOUNDARY
WHICH IS DRAPED FROM NE TX ACROSS S AR AND INTO NW MS. ALSO TO
NOTE...SOME FORCING WITH KING TUTT DOUBLE BARRELED LOW OUT IN THE
GULF.

THE WATER VAPOR IS SHOWING A PUSH OF MID LEVEL DRY AIR WRAPPING A
WEAK UPPER LOW OVER CENTRAL OK AT THIS TIME. WPC QPF IS AROUND A
QUARTER INCH IN THE I-20 CORRIDOR THIS EVENING AND FARTHER
SOUTHWARD OVERNIGHT. OVERALL...IT IS ONCE AND DONE WITH WEATHER AS
THE RAIN COOLED AIR TENDS TO STABILIZE ANY FURTHER LIFT...BUT
AFTER SUNSET IF TAIL END CHARLIE UPPER LOW DECIDES TO WORK WITH
FRONT IN ANY WAY...WE COULD SEE SOME WET WEATHER LINGERING IN A
MANY SPOTS IN THE I-20 CORRIDOR.

THIS AIR MASS IS 1025MB OVER NB WITH GOOD OUTFLOW OF DRY AIR
ACROSS MO...BUT JUST GETTING INTO N AR. SO THIS IS A WEAK BOUNDARY
AND REALLY JUST A BRIEF RESPITE FROM THE SUMMER HEAT. WE WILL SEE
THIS FRONT WASH OUT IN THE NEXT DAY OR TWO. THEN IT IS MORE SUMMER
HEAT EXPECTED FOR MIDWEEK AHEAD OF A MUCH STRONGER COLD FRONT BY
LATE WEEK WITH 1030 PLUS MB ON GFS AND ESPECIALLY EURO. MUCH OF
THIS PUSH WILL OCCUR OVERNIGHT THURSDAY FOR OUR AREA...BUT THE
MODELS ARE WISHY WASHY ON THE QPF. IN ITS WAKE...A VERY NICE WEEKEND
AWAITS WITH RAIN ENDING DURING FRIDAY FROM NORTH TO SOUTH. MAV AND
MEX REASONABLE CONSIDERING THE STRENGTH OF BOTH AIR MASSES IN PLAY
AND HAVE BEEN BLENDED INTO THE ENTIRE PACKAGE. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  90  72  94  73 /  50  20  10  10  10
MLU  72  89  69  91  70 /  50  30  10  10  10
DEQ  69  87  66  90  67 /  30  20  10  10  10
TXK  70  86  68  91  70 /  30  20  10  10  10
ELD  70  87  67  91  68 /  30  20  10  10  10
TYR  73  88  72  92  74 /  30  20  20  10  10
GGG  73  90  71  93  73 /  50  20  10  10  10
LFK  73  92  72  94  74 /  30  30  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Sep 6, 11:17 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 PM CDT SAT SEP 6 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071730-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1217 PM CDT SAT SEP 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH ARKANSAS...FOR NORTH
LOUISIANA...FOR EAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...EVENING AND DURING THE OVERNIGHT...AS A WEAK COLD
FRONT MOVES ACROSS THE FOUR STATE AREA. MUCH OF THIS ACTIVITY MAY
DEVELOP WELL BEHIND THE SURFACE FRONTAL BOUNDARY. GUSTY WINDS AND
BRIEF HEAVY RAINFALL WILL BE POSSIBLE...MAINLY DURING DAYTIME
HEATING AHEAD OF THE FRONT. HOWEVER...NO ORGANIZED HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ON SUNDAY MAINLY
SOUTH OF I-20 AS THE FRONT BECOMES STATIONARY AND EVENTUALLY
DISSIPATES JUST SOUTH OF THE AREA. ISOLATED AFTERNOON
THUNDERSTORMS WILL BE POSSIBLE SOUTH OF I-20 ON MONDAY.

AFTER A HOT AND DRY MIDWEEK...A STRONG COLD FRONT IS EXPECTED TO
BRING THUNDERSTORMS BACK TO THE AREA DURING THURSDAY AND INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

24

In the hours before

Special weather statement, Sep 6, 1:43 PM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT SAT SEP 6 2014

ARZ050-OKZ077-062045-
MCCURTAIN-SEVIER-
243 PM CDT SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     DE QUEEN...GILLHAM AND BROKEN BOW...

AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES WEST OF GILLHAM...OR 11 MILES
NORTHWEST OF DE QUEEN. THIS STORM WAS  NEARLY STATIONARY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Sep 6, 4:11 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
511 PM CDT SAT SEP 6 2014

ARZ060-061-071-062300-
HEMPSTEAD-LAFAYETTE-NEVADA-
511 PM CDT SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...LAFAYETTE AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BODCAW AND WILLISVILLE...

AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTH OF STAMPS...MOVING
NORTHEAST AT 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Sep 6, 4:38 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
538 PM CDT SAT SEP 6 2014

LAZ003-004-062330-
CLAIBORNE-WEBSTER-
538 PM CDT SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CLAIBORNE AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     HAYNESVILLE AND HOMER...

AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HAYNESVILLE...OR 9 MILES NORTH
OF HOMER...MOVING SOUTH SOUTHWEST AT 20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Sep 6, 5:20 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT SAT SEP 6 2014

LAZ005-013-070000-
JACKSON-LINCOLN-
620 PM CDT SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN AND JACKSON...

INCLUDING THE FOLLOWING LOCATIONS...
     RUSTON...

AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF RUSTON...MOVING
SOUTHWEST AT 20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Sep 6, 6:12 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
712 PM CDT SAT SEP 6 2014

TXZ152-070100-
NACOGDOCHES-
712 PM CDT SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
COUNTY...

IN EASTERN TEXAS...
     NACOGDOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     NACOGDOCHES...

AT 712 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTH OF MARTINSVILLE...OR 13
MILES NORTHEAST OF NACOGDOCHES...MOVING SOUTHWEST AT 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Sep 6, 6:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CDT SAT SEP 6 2014

TXZ136-070115-
SMITH-
715 PM CDT SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     LINDALE AND TYLER...

AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LINDALE...OR 13 MILES NORTHWEST
OF TYLER...MOVING SOUTHEAST AT 5 MPH.

WINDS 40 TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THIS
STORM.

15

The radar

The Shreveport radar (KSHV), 165 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ouachita

When
September 6, 6:25 PM CST
Where
Ouachita County, 0.9 mi SW of Lakeshore
Measured
35 kt (40 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.510, -92.080

A metal roof was blown off the Russell Moore Lumber Warehouse on Desiard Street in Monrow, landing on several cars in the parking lot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537561.